Alert archive / Vermont / Flash Flood Warnings in 2015

Flash Flood Warning 6, NWS Burlington, VT

July 26, 2015Addison County, Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 26, 2015, 10:24 PM EDT for Addison County, Washington County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2015, 10:24 PM EDT (02:24 UTC)
Expired
Jul 27, 2015, 2:30 AM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Addison County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 66 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2015-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2015-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WGUS51 KBTV 270224
FFWBTV
VTC001-023-270630-
/O.NEW.KBTV.FF.W.0006.150727T0224Z-150727T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1024 PM EDT SUN JUL 26 2015

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN CENTRAL VERMONT...
  EAST CENTRAL ADDISON COUNTY IN CENTRAL VERMONT...

* UNTIL 230 AM EDT
    
* AT 1022 PM EDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY 
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. IN 
  EXCESS OF TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RIPTON...HANCOCK...GRANVILLE...ALPINE VILLAGE...LOWER GRANVILLE...
  EAST GRANVILLE...BREAD LOAF...SOUTH LINCOLN AND BRANBURY STATE
  PARK.

ADDITIONAL RAINFALL AMOUNTS OF ANOTHER ONE TO TWO INCHES ARE 
POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

IF YOU ENCOUNTER FLOODING...SEEK HIGHER GROUND IMMEDIATELY. WHEN YOU
CAN DO SO SAFELY PLEASE REPORT ANY FLOODING BY CALLING 8 0 2 8 6 3 4
2 7 9...FACEBOOK OR TWITTER AT NWSBURLINGTON...OR SUBMIT A STORM
REPORT AT WEATHER.GOV/BURLINGTON.

&&

LAT...LON 4389 7307 4410 7309 4409 7271 4402 7272
      4403 7274 4396 7279 4393 7282 4388 7285
      4388 7288 4390 7288 4389 7292

$$
1 follow-up statement
003 
WGUS71 KBTV 270531
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
131 AM EDT MON JUL 27 2015

VTC001-023-270539-
/O.CAN.KBTV.FF.W.0006.000000T0000Z-150727T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON VT-ADDISON VT-
131 AM EDT MON JUL 27 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WASHINGTON AND EAST
CENTRAL ADDISON COUNTIES IS CANCELLED...

THE THUNDERSTORM PRODUCING HEAVY RAIN HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.

LAT...LON 4389 7307 4410 7309 4409 7271 4402 7272
      4403 7274 4396 7279 4393 7282 4388 7285
      4388 7288 4390 7288 4389 7292

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 7:44 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 7:44 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
744 PM EDT SUN JUL 26 2015

.SYNOPSIS...
WIDELY SCATTERED SHOWERS ACROSS THE NORTHEAST TODAY WILL BE DYING
DOWN FOLLOWING SUNSET. WARMER AND MORE HUMID CONDITIONS ARE
EXPECTED THROUGH MUCH OF THE WEEK WITH NEXT FRONTAL PASSAGE AND
SIGNIFICANT CHANCE FOR PRECIPITATION ON THURSDAY.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
AS OF 717 PM EDT SUNDAY...STILL A FEW WIDELY SCATTERED SHOWERS
ACROSS VERMONT AND ESSEX COUNTY NY AT THIS TIME. VERY LITTLE
LIGHTNING BEING DETECTED IN ANY OF THE SHOWERS. AS WE LOSE THE
DAYTIME HEATING...EXPECT ANY REMAINING SHOWERS OR STORMS TO
DISSIPATE AS GOING FORECAST INDICATES. MADE A FEW MINOR
ADJUSTMENTS TO HOURLY PARAMETERS SUCH AS TEMPS AND POPS FOR THIS
EVENING TO REFLECT LATEST CONDITIONS AND TRENDS...BUT OVERALL
FORECAST REMAINS ON TRACK.

PREVIOUS DISCUSSION...
ANY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOP
THIS AFTERNOON WILL WEAKEN AND DIMINISH FOLLOWING SUNSET WITH LOSS
OF DAYTIME HEATING. UPPER LEVEL LOW REMAINS TO OUR NORTH AND OUR
FORECAST AREA WILL REMAIN UNDER GENERAL NORTHWESTERLY FLOW FOR THE
NEXT COUPLE DAYS. WILL SEE SOME CLEARING...IN OUR NORTHERN NEW
YORK AREAS ESPECIALLY...AND SOME FOG FORMATION IN THE TYPICALLY
FOG PRONE SPOTS. MINIMUM TEMPERATURES OVERNIGHT WILL BE
MILD...GENERALLY LOWER TO MID 60S.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 400 PM EDT SUNDAY...NORTHWEST FLOW CONTINUES ACROSS THE
NORTH COUNTRY ON MONDAY AND TUESDAY WITH UPPER LEVEL LOW ANCHORED
WELL TO OUR NORTH IN NORTHERN QUEBEC. 850 WARM AIR ADVECTION WILL
ALSO CONTINUE THROUGH THE PERIOD. DAYTIME HEATING AND WEAK
SHORTWAVES PASSING THROUGH UPPER LEVEL FLOW SHOULD BE ENOUGH FOR
SOME POP UP SHOWERS AND THUNDERSTORMS EACH AFTERNOON. WILL
CONTINUE WITH MENTION OF CHANCE POPS ESPECIALLY EACH AFTERNOON.
DID GO A BIT WARMER THAN GUIDANCE FOR MAX TEMPS...UPPER 80S TO
AROUND 90 EACH DAY. THE NIGHTS WILL GENERALLY BE MILD WITH TEMPS
IN THE 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 315 PM EDT SUNDAY...WARMEST STRETCH OF WEATHER OF THE
SEASON THEN OCCURS BY WEDNESDAY INTO THURSDAY AS DEEP LAYER
RIDGING BUILDS ACROSS AND EAST OF THE AREA. THIS WILL SET THE
STAGE FOR A SURFACE FRONT TO SWING THROUGH THE AREA BY THURSDAY
AFTERNOON AS PARENT CANADIAN UPPER TROUGH PASSES TO OUR NORTH. GFS
CONTINUES TO BE THE FASTEST OF THE MEDIUM RANGE GUIDANCE WITH THIS
FEATURE, AND WILL LEAN TOWARD MORE CONSISTENT AND SLIGHTLY SLOWER
UKMET/ECMWF/CANADIAN OUTPUT. WITH AMPLE INSTABILITY AND MODEST
SHEAR IN THE LOWER TO MID LEVELS, RUNNING IDEA OF A FEW STRONG TO
LOCALLY SEVERE STORMS STILL LOOKS POSSIBLE. CAN'T RULE OUT AN
ISOLATED AIRMASS STORM HERE AND THERE DURING THE LATE/AFTERNOON
EARLY EVENING HOURS ON WEDNESDAY EITHER, BUT GIVEN LACK OF A
LARGER-SCALE FORCING MECHANISM MOST AREAS SHOULD REMAIN DRY. HIGHS
SHOULD CLIMB INTO THE 87-92 RANGE ON WEDNESDAY, THEN 85 TO 90 ON
THURSDAY WITH OVERNIGHT AND MUGGY LOWS ONLY DROPPING INTO THE 65
TO 70 RANGE WEDNESDAY NIGHT AHEAD OF THE FRONT.

FOLLOWING THE FRONTAL PASSAGE MAINLY DRY AND SLIGHTLY LESS HUMID
WEATHER IS EXPECTED BY NEXT FRIDAY AS HIGHS SETTLE BACK IN THE
LOWER TO MID 80S ON LIGHT WESTERLY FLOW. BY NEXT WEEKEND SOME
DISPARITY BETWEEN THIS MORNING'S GFS AND EURO OUTPUT IN REGARD TO
A WEAK NORTHERN STREAM TROUGH OR FRONT SAGGING INTO OUR REGION AND
SUBSEQUENT SHOWER/STORM CHANCES. OF COURSE, THE GFS IS THE
FURTHEST SOUTH AND MOST ROBUST WITH COOL AIR PUSH FROM THE NORTH,
A KNOWN BIAS. GIVEN MID-SUMMER CLIMO WILL DOWNPLAY THIS SOLUTION
SOMEWHAT FOR NOW AND ADVERTISE ONLY A TOKEN OUTSIDE CHANCE OF A
STRAY INSTABILITY SHOWER/STORM DURING SATURDAY AND SUNDAY
AFTERNOON. HIGHS REMAIN CONSISTENT IN THE LOWER TO MID 80S WITH
OVERNIGHT LOWS RANGING IN THE 55 TO 65 RANGE.

&&

.AVIATION /00Z MONDAY THROUGH SATURDAY/...
THROUGH 00Z MONDAY...VFR THROUGHOUT THE PERIOD UNDER VARIABLY
LIGHT FLOW AT 10 KNOTS OR LESS. THE FEW SHOWERS IN THE SOUTHERN
PART OF THE REGION ARE ALL BUT DONE...JUST KEEPING VCSH AROUND RUT
UNTIL 02Z JUST IN CASE THE LAST ONE OUT THERE DOESN'T DISSIPATE
BEFORE IT PASSES THE STATION. THE ONE EXCEPTION IS PATCHY IFR IN
LOW STRATUS AND/OR BR/FG AT KMPV/KSLK IN THE 06-13Z TIME FRAME AND
A CHANCE OF MVFR FOR RUT FOR THE SAME TIME.

OUTLOOK 18Z MONDAY THROUGH SATURDAY...

18Z MONDAY THROUGH THURSDAY...MAINLY VFR EXPECTED AS WARM AND
HUMID CONDITIONS RETURN THROUGH THE PERIOD. DAILY CHANCES OF
AFTERNOON/EVENING SHOWERS AND A FEW THUNDERSTORMS EXPECTED, BUT
COVERAGE SHOULD GENERALLY REMAIN WIDELY SCATTERED UNTIL THURSDAY
WHEN A PASSAGE OF A SURFACE FRONT WILL ALLOW SOMEWHAT BETTER
ORGANIZATION. BEST COVERAGE SHOULD OCCUR BETWEEN 2-8 PM EACH DAY
WITH BRIEF MVFR/IFR CONDS POSSIBLE IN HEAVIER CONVECTIVE CORES.
PATCHY IFR IN BR/FG POSSIBLE 06-12Z EACH MORNING, PRIMARILY AT
KMPV/KSLK.

12Z FRIDAY ONWARD...HIGH PRESSURE/VFR WITH NO PRECIPITATION
EXPECTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NEILES
NEAR TERM...RJS/NEILES
SHORT TERM...NEILES
LONG TERM...JMG
AVIATION...RJS/MV
Hazardous weather outlook, Jul 26, 3:19 AM EDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
319 AM EDT SUN JUL 26 2015

NYZ026>031-034-035-087-VTZ001>012-016>019-270900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
319 AM EDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 4:26 PM EDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
426 PM EDT SUN JUL 26 2015

NYZ035-VTZ005-262100-
EASTERN ESSEX-WESTERN CHITTENDEN-
426 PM EDT SUN JUL 26 2015

...A DEVELOPING THUNDERSTORM WILL AFFECT LAKE CHAMPLAIN FROM NEAR
BURLINGTON TO ESSEX NEW YORK THROUGH 500 PM...

AT 423 PM EDT...A DEVELOPING THUNDERSTORM WAS NEAR
WILLSBORO...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. THIS MAY CAUSE BRIEF CHOPPY TO ROUGH CONDITIONS ON LAKE
WATERS AND POSE A NEAR TERM HAZARD TO SMALL CRAFT.

LOCATIONS TO BE IMPACTED INCLUDE...
ESSEX...SHELBURNE...CHARLOTTE...WILLSBORO...BOQUET...RED ROCK
POINT...SLED RUNNER POINT...CONVERSE BAY...MCNEIL COVE...QUAKER SMITH
POINT...BOQUET RIVER POINT...PICKET ISLAND...INDIAN BAY...SPLIT ROCK
POINT...DEAN ISLAND...WINGS POINT...HATCH POINT...LIGONIER POINT...
THOMPSONS POINT AND WHALLON BAY.

REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

LAT...LON 4441 7314 4426 7327 4426 7331 4427 7331
      4425 7332 4424 7333 4424 7334 4441 7353
      4452 7335
TIME...MOT...LOC 2023Z 310DEG 7KT 4440 7336

JMG
Special weather statement, Jul 26, 7:59 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
759 PM EDT SUN JUL 26 2015

VTZ008-010-018-270045-
EASTERN ADDISON-WASHINGTON-ORANGE-
759 PM EDT SUN JUL 26 2015

...A THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON COUNTY AND WESTERN
ORANGE COUNTY IN VERMONT THROUGH 8:45 PM...

AT 751 PM EDT...A THUNDERSTORM WAS OVER ROXBURY...MOVING SOUTHEAST
AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH BRIEF HEAVY DOWNPOURS.

LOCATIONS TO BE IMPACTED INCLUDE...
CHELSEA...WILLIAMSTOWN...BROOKFIELD...TUNBRIDGE...VERSHIRE...
ROXBURY...CORINTH CORNERS...BRAINTREE HILL...SOUTH NORTHFIELD...
ALPINE VILLAGE...NORTH TUNBRIDGE...SOUTH WASHINGTON...WEST
BROOKFIELD...BROOKFIELD CENTER...EAST GRANVILLE...SOUTH TUNBRIDGE...
NORTH RANDOLPH...SOUTH RANDOLPH...ALLIS STATE PARK AND EAST RANDOLPH.

REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4383 7242 4385 7251 4404 7287 4420 7274
      4404 7224
TIME...MOT...LOC 2351Z 301DEG 13KT 4408 7271

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:09 AM EDTSpecial Weather StatementBTVWindsor51 min
Jul 27, 3:13 PM EDTSpecial Weather StatementBTVChittenden62 min

Nearby

Flash Flood Warnings in Vermont, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.